Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 193, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 6, 2015, 3:49 PM MDT for Elbert County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2015, 3:49 PM MDT (21:49 UTC)
- Expired
- Oct 6, 2015, 4:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Elbert County, CO
The radar
The Denver radar (KFTG), 63 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 4:00 PM MDT | HAIL 1.75 | 11 Nnw Ramah, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
134
WUUS55 KBOU 062149
SVRBOU
COC039-062230-
/O.NEW.KBOU.SV.W.0193.151006T2149Z-151006T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT TUE OCT 6 2015
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 430 PM MDT
* AT 348 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHWEST OF RAMAH...OR 31 MILES WEST OF LIMON...MOVING NORTHEAST
AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL ELBERT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3918 10424 3922 10433 3952 10437 3937 10395
3921 10412
TIME...MOT...LOC 2148Z 213DEG 12KT 3924 10428
HAIL...1.25IN
WIND...60MPH
$$
GIMMESTAD2 follow-up statements
439
WWUS55 KBOU 062215
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT TUE OCT 6 2015
COC039-062230-
/O.CON.KBOU.SV.W.0193.000000T0000Z-151006T2230Z/
ELBERT CO-
415 PM MDT TUE OCT 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTH CENTRAL ELBERT COUNTY...
AT 413 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF SIMLA...OR 25 MILES WEST OF LIMON...MOVING NORTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL ELBERT COUNTY...INCLUDING HIGHWAY 93 HALFWAY BETWEEN
KIOWA AND LIMON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3929 10424 3949 10429 3937 10395 3921 10412
TIME...MOT...LOC 2213Z 229DEG 14KT 3930 10417
HAIL...1.50IN
WIND...60MPH
$$
GIMMESTAD293
WWUS55 KBOU 062233
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
433 PM MDT TUE OCT 6 2015
COC039-062241-
/O.EXP.KBOU.SV.W.0193.000000T0000Z-151006T2230Z/
ELBERT CO-
433 PM MDT TUE OCT 6 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELBERT COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES OVER THE
AREA BETWEEN AGATE AND MATHESON.
LAT...LON 3929 10424 3949 10429 3937 10395 3921 10412
TIME...MOT...LOC 2228Z 213DEG 12KT 3930 10417
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:42 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Oct 6, 2:42 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 242 PM MDT TUE OCT 6 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 242 PM MDT TUE OCT 6 2015 FORECAST PRETTY MUCH UNFOLDING AS EXPECTED WITH REGARD TO SHOWERS AND STORMS BECOMING MORE ORGANIZED ACROSS THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE AREA AND SPREADING NORTHEAST ACROSS THE FRONT RANGE URBAN CORRIDOR. HOWEVER...PERSISTENT CLOUDS AND STRATUS DECK HAVE KEPT TEMPERATURES MUCH COOLER. IN ANY CASE...THERE IS STILL ENOUGH UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER JET FOR AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS TO CONTINUE TO SPREAD NORTHEAST DURING THE COURSE OF THE EVENING. STILL NOT SURE IF ONE MAIN BATCH OF SHOWERS WILL MOVE AWAY FROM THE FRONT RANGE EARLY THIS EVENING...OR IF THERE WILL BE ANOTHER ROUND OR TWO DEVELOPING BEHIND...BUT ENOUGH SYNOPTIC SCALE SUPPORT TO CARRY HIGH POPS THROUGH THE EARLY EVENING HOURS. HEAVY RAINFALL IS POSSIBLE WITH AMOUNTS UP TO 1 INCH IN 30-45 MINUTES FROM THE STRONGEST ISOLATED STORMS. CHANCES WILL THEN GRADUALLY DECREASE LATE IN THE EVENING AND OVERNIGHT AS AIRMASS STABILIZES AND BEST UPPER LEVEL DIVERGENCE EXITS THE FORECAST AREA. THE STRATUS DECK WAS BARELY BUDGING EVEN WITH THE CONVECTION COMING OVER THE TOP. LOW LEVEL AIRMASS WILL REMAIN QUITE MOIST WITH THE SHOWERS AND STORMS...WHICH WILL SUPPORT AREAS OF FOG REDEVELOPING OVERNIGHT. NOT SURE HOW THICK AND WIDESPREAD IT WILL BE THOUGH WITH STRATUS DECK ALREADY IN PLACE. FOR WEDNESDAY...MORNING STRATUS AND FOG WILL GRADUALLY BURN OFF WITH A DRIER AIRMASS TAKING HOLD BY AFTERNOON. TEMPERATURES SHOULD ALSO RESPOND NICELY TO THE RETURN OF SUNSHINE...BUT HAVE CUT BACK TEMPS A COUPLE DEGREES FROM GUIDANCE DUE TO MORNING CLOUDS AND MORE MOISTURE IN THE GROUND. ANY CHANCE OF PRECIPITATION SEEMS TO BE LOWERING WITH EACH SUCCESSIVE MODEL RUN...BUT WILL HANG ONTO LOW POPS OVER THE MOUNTAINS/PALMER DIVIDE AREA WHERE AIRMASS WILL BECOME SLIGHTLY UNSTABLE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 242 PM MDT TUE OCT 6 2015 ANY REMAINING SHOWERS AND FEW THUNDERSTORMS WILL PUSH SOUTHEAST OUT OF THE AREA AND DIMINISH WEDNESDAY NIGHT. AS A RIDGE ALOFT BEGINS BUILDING IN FROM THE PACIFIC OFF OF CALIFORNIA...A SHORTWAVE IN THE NORTHERLY FLOW ALOFT WILL DIVE SOUTH OUT OF ALBERTA ALONG THE FRONT RANGE OF THE ROCKIES. THIS WILL PUSH A COLD FRONT INTO THE AREA THURSDAY WITH LIGHT UPSLOPE FLOW OVER THE PLAINS. EXPECT SLIGHTLY COOLER TEMPERATURES AND A SLIGHT CHANCE OF SHOWERS OVER THE FRONT RANGE MOUNTAINS. CLOUDS SHOULD CLEAR OVERNIGHT ALLOWING FOR RADIATIONAL COOLING OVER THE PLAINS...HAVE KEPT READINGS BELOW GUIDANCE. MOUNTAINS WILL EXPERIENCE MINOR WARMING AS WARM ADVECTION MOVES IN FROM THE RIDGE. THE RIDGE ALOFT WILL BRING WARM AND DRY WEATHER FRIDAY THROUGH SUNDAY...WITH READINGS ABOUT 10 DEGREES WARMER THAN AVERAGE THIS WEEKEND. ZONAL FLOW OVER THE NORTHERN US WILL THEN SINK SOUTH AS A TROUGH PUSHES ACROSS CANADA INTO THE GREAT LAKES PUTTING THE STATE IN SLIGHTLY COOLER NORTHWESTERLY FLOW ALOFT. DRY WEATHER LOOKS TO HOLD ON THROUGH TUESDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON) ISSUED AT 242 PM MDT TUE OCT 6 2015 SHOWERS AND SCATTERED THUNDERSTORMS CONTINUED TO SPREAD NORTHEAST ACROSS THE FRONT RANGE AIRPORTS. MOST LIKELY TIME FOR RAIN ALONG WITH EMBEDDED THUNDERSTORMS WILL BE FROM NOW THROUGH 03Z...WITH TEMPO TSRA WARRANTED IN TAFS THROUGH AT LEAST 01Z. AFTER THAT...SHOWER AND STORM CHANCES WILL GRADUALLY DECREASE THROUGH THE NIGHT. HOWEVER...MVFR AND IFR CEILINGS EXPECTED TO PERSIST THROUGH EARLY WEDNESDAY MORNING...WITH A TENDENCY TO LOWER DURING SHOWERS THIS EVENING AND THEN AGAIN OVERNIGHT. CONSIDERABLE UNCERTAINTY TO WHETHER OR NOT THICK FOG DEVELOPS AND ITS EXTENT DUE TO PRE-EXISTING LOW CLOUD DECK. AT THIS TIME...IT APPEARS CHANCES WOULD BE IN THE 30-40 PERCENT RANGE FOR ONE QUARTER TO ONE HALF MILE VISIBILITY BETWEEN 10Z AND 14Z. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM...KRIEDERMAN AVIATION...BARJENBRUCH
Hazardous weather outlook, Oct 6, 11:10 AM MDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1110 AM MDT TUE OCT 6 2015 COZ030>051-071715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT TUE OCT 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE AFTERNOON AND EVENING HOURS. INSTABILITY IS LIMITED BY THE SLIGHTLY COOLER TEMPERATURES SO THE THREAT OF ANY SEVERE WEATHER IS LOW. HOWEVER...THE STRONGER STORMS WILL PRODUCE BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. SOME SNOW WILL OCCUR ABOVE TIMBERLINE TONIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. AREAS OF FOG MAY REDEVELOP ON THE PLAINS TONIGHT...WITH POTENTIAL FOR VISIBILITIES AT OR LESS THAN ONE QUARTER MILE. A MOIST SOUTHWESTERLY FLOW ALOFT AHEAD OF A SLOW MOVING STORM SYSTEM MOVING INTO THE DESERT SOUTHWEST WILL BRING THE UNSETTLED WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS WILL BE DIMINISHING ACROSS THE PLAINS WEDNESDAY MORNING...WHILE THE HIGH COUNTRY WILL LIKELY SEE SCATTERED SHOWERS THROUGH THE DAY. MOUNTAIN AREAS GENERALLY ABOVE 11 THOUSAND FEET MAY SEE SOME SNOW IN THE MORNING...WITH LITTLE OR NO ADDITIONAL ACCUMULATION ANTICIPATED. A WEAK COLD FRONT WILL PUSH DOWN THURSDAY FOR COOLER TEMPERATURES... ANOTHER BATCH OF CLOUDS AND A SLIGHT CHANCE OF SHOWERS. FRIDAY THROUGH THE WEEKEND WILL FEATURE DRY AND WARMER CONDITIONS AS A STRONG RIDGE OF HIGH PRESSURE BUILDING OVER COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Oct 6, 1:08 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
108 PM MDT TUE OCT 6 2015
COZ041-062000-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
108 PM MDT TUE OCT 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 200 PM MDT...
AT 107 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
CENTERED 8 MILES SOUTH OF FRANKTOWN...OR 30 MILES NORTH OF COLORADO
SPRINGS...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. AN INCH OF RAIN IN 30 MINUTES IS ALSO POSSIBLE...WHICH
COULD PRODUCE MINOR FLOODING.
LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...ELBERT...ELIZABETH...PONDEROSA PARK AND FRANKTOWN.
LAT...LON 3916 10474 3936 10481 3942 10473 3943 10462
3923 10443 3916 10457
TIME...MOT...LOC 1907Z 259DEG 7KT 3926 10471
GIMMESTADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 6:45 AM MDT | Dense Fog Advisory | BOU | Adams, Arapahoe, Logan, Morgan, Phillips, Sedgwick and 2 more | 3 hr |
| Oct 6, 1:08 PM MDT | Special Weather Statement | BOU | Douglas | 52 min |
| Oct 6, 1:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 28 min |
| Oct 6, 5:24 PM MDT | Special Weather Statement | BOU | Elbert | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.